Nebraska, 2020

Blizzard in Nebraska, January 17 to 18, 2020

January 17 to 18, 2020 · NWS FSD · 2 events in 2 counties and zones

The most significant winter storm during January started as a surge of warm advection, followed by a strong trough through the southern Rockies on Friday, January 17. A period of moderate to heavy snowfall swept across the area, accompanied by southerly winds gusting to 35 to 45 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

The most significant winter storm during January started as a surge of warm advection, followed by a strong trough through the southern Rockies on Friday, January 17. A period of moderate to heavy snowfall swept across the area, accompanied by southerly winds gusting to 35 to 45 mph. Snowfall then tapered off to a period of light freezing rain and freezing drizzle into the evening hours, before changing back to snow. By late evening and early in the overnight, winds transitioned to northwest and increased to 35 to 45 mph, with gusts of 50 to 60 mph common as low pressure intensified across Iowa. Strong winds persisted most of Saturday as the area of low pressure moved slowly toward the western Great Lakes. Most areas received between 4 and 8 inches of snowfall as well as a glaze of ice, with just shy of a quarter inch of ice in the Sioux City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 17, 3:45 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 17, 3:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
345 AM CST Fri Jan 17 2020

.SHORT TERM...(Today through Saturday)
Issued at 344 AM CST Fri Jan 17 2020

...WINTER STORM WARNING TODAY...
...BLIZZARD WARNING TONIGHT INTO SATURDAY...

Very active forecast in the near term as a vigorous upper trough
impacts the region through the weekend. Temperatures and southeast
winds have been on the rise ahead of leading short wave approaching
from the south.  As of 09Z, precipitation has made it up to the I-80
corridor, and is expected to quickly advance north through the
morning hours. Great upper level jet dynamics exist today with
forecast area in left exit region of a 100+ knot jet streak across
the Central Plains.  Models are generally producing 0.25-0.50" of
precipitation in the 12-18Z timeframe, with the GFS a bit higher.
EPV* is negative through the morning hours through a fairly deep
layer, suggesting the potential for enhanced banding. Once the
precipitation begins across the area this morning, expected
conditions to rapidly deteriorate with 1+"/hr snowfall rates.

Snowfall rates should slow up this afternoon with a more stable
atmosphere and leading shortwave lifting to the northeast, but deep
isentropic lift continues.  Pressure gradient also increases across
the area through the late afternoon, leading the potential for
increasing blowing snow around the region.  Have a fairly wet snow
through the day today with snow ratios of 9-11:1, so may be the case
of blowing snow as the snow is falling as opposed to lofting the
snow off the surface.

Snowfall amounts with this system are strikingly similar amongst the
various solutions, with a very narrow window of 1-3 inches of snow
between the 10th and 90th percentiles.

This evening, surface low tracks along the Missouri River Valley.
The dendritic layer, (which is quite high around 600 mb) dries out
and could see a period of drizzle/freezing drizzle based on surface
temperatures. There are hints that the drying may not surge all the
way north to the highway 14 corridor, so may see light snow
continuing there.

Strong inverted trough works from west to east across the forecast
area. Very strong pressure rises (near 10 mb/3 hr) coupled with cold
air advection will lead to rapidly increasing winds behind the
frontal passage. Models in good agreement with 40-50 knots at 925
hpa, and have raised winds/wind gusts through the overnight hours.
Could also see a quick burst of snow as the inverted trough works
from west to east across the area.

Headlines: As for headlines, left the winter storm warning for the
snow and wind through the day today.  As the very strong winds
develop tonight with the passage of the inverted trough, transition
the winter storm warning to a blizzard warning.

There is some concern that the freezing drizzle through the evening
hours ahead of the trough could crust over the snow; however, with
the very strong pressure rises, cold air advection and very strong
gradient winds coupled with additional light snow, expect wind gusts
near 50 knots to trump small icing threat.

Have run the blowing snow model, and it gives very high values of
blowing snow Friday night through Saturday.  Therefore, have the
blizzard warning running through the afternoon hours on Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 344 AM CST Fri Jan 17 2020

Thereafter, temperatures return to where we just came from...in the
single digits and teens below zero. Expect we will need a wind chill
advisory once the blizzard warning expires Saturday night into at
least Sunday morning.  Temperatures will struggle to warm
substantially on Sunday with fresh snow cover and 925 hpa
temperatures of -20 to -25 C.  This should keep highs on Sunday near
0 F.

Expecting a warming trend through next week, but have not made any
modifications to the extended with very active short term. Could see
a system midweek bring additional light precipitation to the region,
however, it is phased with a greedy wave tracking across the south
US.  This system to the south will limit the amount of moisture for
the northern system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1045 PM CST Thu Jan 16 2020

VFR conditions are expected late tonight, but conditions will
deteriorate quickly to MVFR and IFR ceilings and visibility for
Friday. Southeast winds will gradually increase overnight,
becoming strong sustained at 20-30 kts with gusts 30-40 kts on
Friday. A winter storm will spread snow northward early this
morning, with conditions deteriorating around 10-14z at KSUX and
KFSD. BLSN with visibility of 1 SM or less for much of Friday with
LLWS from a southwesterly low level jet around 2kft. Could see a
brief improvement in visibility Friday evening with lighter winds
and lighter snow and/or FZRA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight CST tonight for SDZ070-071.

     Blizzard Warning from midnight tonight to 6 PM CST Saturday for
     SDZ039-040-054>056-061-062-066-067-070-071.

     Winter Storm Warning until 9 PM CST this evening for SDZ050-063-
     064-068-069.

     Blizzard Warning from 9 PM this evening to 3 PM CST Saturday for
     SDZ038-050-052-053-057>060-063>065-068-069.

     Winter Storm Warning from 8 AM this morning to midnight CST
     tonight for SDZ040.

     Winter Storm Warning until midnight CST tonight for SDZ039-
     054>056-061-062-066-067.

     Winter Storm Warning until 9 PM CST this evening for SDZ038-052-
     053-057>060-065.

MN...Blizzard Warning from midnight tonight to 6 PM CST Saturday for
     MNZ071-072-080-081-089-090-097-098.

     Winter Storm Warning from 8 AM this morning to midnight CST
     tonight for MNZ071-072-080-081-089-090-097.

     Winter Storm Warning until midnight CST tonight for MNZ098.

IA...Winter Storm Warning until midnight CST tonight for IAZ020-031.

     Blizzard Warning from midnight tonight to 6 PM CST Saturday for
     IAZ001>003-012>014-020>022-031-032.

     Winter Storm Warning until midnight CST tonight for IAZ001>003-
     012>014-021-022-032.

NE...Winter Storm Warning until midnight CST tonight for NEZ013-014.

     Blizzard Warning from midnight tonight to 6 PM CST Saturday for
     NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BP
Hazardous weather outlook, Jan 16, 4:52 AM CST, 23 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CST Thu Jan 16 2020

SDZ038-039-050-052>054-057>061-063>065-068-171100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
452 AM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Dangerous wind chills from -15 below to 30 below zero are
expected into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow begins to develop after 3am Friday morning spreading
northward through mid-day Friday. Winds may also gusts up to 40
mph at times. Snow accumulations between 1 and 4 inches are
anticipated. By Friday afternoon and evening, snow may mix with
light freezing drizzle or freezing rain with up to a glaze of ice
possible.

Strong winds are expected to develop after midnight and continue
well into Saturday. Wind gusts up to 50 mph will be possible and
could lead to blizzard or near white out conditions Saturday
morning into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-171100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
452 AM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Wind chills between -15 and -30 are expected into Thursday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow begins to develop after 3am Friday morning spreading
northward through mid-day. Winds may also gusts up to 40 mph at
times as snow falls. Snow accumulations between 3 and 7 inches are
anticipated by late Friday afternoon. A period of light freezing
drizzle or freezing rain may mix with light snow Friday evening
and early Saturday morning with up to a glaze of ice possible.

Strong winds are expected to develop after midnight and continue
well into Saturday. Wind gusts up to 50 mph will be possible and
could lead to blizzard or near white out conditions Saturday
morning and into  the middle of the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Dixon

When
January 17, 4:30 AM CST to January 18, 6:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 47 mph 2 miles east of Concord. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less with travel not recommended. Total snowfall reached 5.5 inches at Newcastle and Ponca, and 4.4 inches at Concord.

Blizzard, Dakota

When
January 17, 5:00 AM CST to January 18, 7:00 AM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning reaching 45 mph in South Sioux City. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less with travel not recommended. Total snowfall reached 2.2 inches at Emerson.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874082, 874083.